Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS New Orleans, LA

July 13, 2004Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 13, 2004, 5:27 PM CDT for Jackson County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 5:27 PM CDT (22:27 UTC)
Expired
Jul 13, 2004, 6:00 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 58 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 132227
SVRNEW
MSC059-132300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF OCEAN SPRINGS

* UNTIL 600 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OCEAN SPRINGS...MOVING SOUTH AT 5 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3043 8883 3043 8886 3046 8885 3051 8873
          3043 8868 3037 8863 3035 8874

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:50 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 13, 3:50 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
350 PM CDT TUE JUL 13 2004

.DISCUSSION...
EXCESSIVE HEAT/HEAT STRESS AND RAIN CHANCES ARE THE MAIN FORECAST
CONCERNS THE NEXT FEW DAYS AS A RARE RELATIVELY DRY PATTERN BECOMES
ESTABLISHED. AN UPPER RIDGE OVER THE CENTRAL GULF COAST REGION...
EXTENDING FROM A HIGH OVER THE CENTRAL ROCKIES...WILL REMAIN IN
PLACE THROUGH THURSDAY. HIGH PRESSURE OVER THE GULF OF MEXICO WILL
PRODUCE HOT WEST TO SOUTHWEST SURFACE WINDS. PRECIPITABLE WATER
VALUES WILL BE FAIRLY CLOSE TO NORMAL...BUT THERE DOES NOT APPEAR TO
BE ANY SHORTWAVE FEATURE OR VORT MAX TO ENHANCE CONVECTIVE
DEVELOPMENT. FOR WEDNESDAY...WILL HOLD ONTO LOW CHANCE POPS NEAR THE
COAST TO ACCOUNT FOR WEAK SEA BREEZE/LAKE BREEZE BOUNDARIES. WILL
ONLY INDICATE ISOLATED AFTERNOON CONVECTION INLAND. THURSDAY ALSO
SHOULD BE RELATIVELY DRY WITH ONLY ISOLATED AFTERNOON SHOWERS AND
THUNDERSTORMS. 850 MB TEMPERATURES ARE FORECAST TO RISE TO NEAR 20
DEGREES WHICH SHOULD SUPPORT MID 90S OVER MOST OF THE FORECAST AREA
WEDNESDAY AND THURSDAY WITH THURSDAY LOOKING TO BE THE HOTTEST DAY.
HEAT INDICES WILL BE NEAR 110 DEGREES IN MANY PLACES ON THURSDAY.
THE COMBINATION OF HIGH HEAT INDICES DURING THE DAY AND NIGHT...LOW
RAIN CHANCES...AND 2 AM AND 2 PM TEMPERATURES AND DEWPOINTS MEETING
LOCAL CRITERIA...WILL ISSUE AN EXCESSIVE HEAT WATCH FOR THE MS
COASTAL COUNTIES AND THE SOUTHEAST LA COUNTIES SOUTH OF LAKE
PONTCHARTRAIN AND DONALDSONVILLE MAINLY FOR THE PERIOD FROM
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND POSSIBLY FRIDAY.

THE UPPER RIDGE BREAKS DOWN FRIDAY THROUGH EARLY NEXT WEEK WITH
NORTHWEST FLOW SETTING UP THE POSSIBILITY OF SHORTWAVES AND POSSIBLE
MCS ACTIVITY. WILL INCREASE POPS BACK TO CHANCE CATEGORY DURING THE
PERIOD WHICH SHOULD BRING TEMPERATURES BACK TO NEAR OR SLIGHTLY
ABOVE NORMAL.

&&

PRELIMINARY POINT NUMBERS...
MCB  72 96 75 97 / 10 10 10 20
BTR  74 95 76 96 / 10 10 10 20
MSY  77 93 78 94 / 20 30 10 20
GPT  73 93 77 94 / 20 30 10 20
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...EXCESSIVE HEAT WATCH LAZ056>070.
MS...EXCESSIVE HEAT WATCH MSZ080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&

22
Hazardous weather outlook, Jul 13, 11:20 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT TUE JUL 13 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-140100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1120 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THE STORMS MAY APPROACH SEVERE LIMITS AND PRODUCE WIND GUSTS
OF 40 TO 50 MPH...MARBLE SIZE HAIL ...DANGEROUS LIGHTNING...AND
TORRENTIAL RAINFALL.

...SEASONAL THREATS...
HEAT INDICES OF 104 TO 108 ARE EXPECTED MAINLY EARLY THIS AFTERNOON
BEFORE AREAS OF RAIN AND ASSOCIATED CLOUDS DEVELOP DURING THE MID TO
LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDICES FROM 106 TO 111 DEGREES ARE EXPECTED EACH DAY
WEDNESDAY THROUGH FRIDAY OUTSIDE OF RAIN AREAS. A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS. OTHERWISE... ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

22

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.